Advertisement

On the local geometry of maps with c-convex potentials

  • Nestor GuillenEmail author
  • Jun Kitagawa
Article

Abstract

We identify a condition for regularity of optimal transport maps that requires only three derivatives of the cost function, for measures given by densities that are only bounded above and below. This new condition is equivalent to the weak Ma–Trudinger–Wang condition when the cost is \(C^4\). Moreover, we only require (non-strict) \(c\)-convexity of the support of the target measure, removing the hypothesis of strong \(c\)-convexity in a previous result of Figalli et al., but at the added cost of assuming compact containment of the supports of both the source and target measures.

Keywords

Optimal transport c-convex geometry Monge-Ampère equation Mass transport Regularity theory Degenerate elliptic equations 

Mathematics Subject Classification

35J96 90C08 49N60 52A41 

References

  1. 1.
    Asimow, L., Ellis, A.J.: Convexity theory and its applications in functional analysis. London Mathematical Society Monographs, vol. 16. Academic Press Inc./Harcourt Brace Jovanovich Publishers, London (1980)Google Scholar
  2. 2.
    Brenier, Y.: Décomposition polaire et réarrangement monotone des champs de vecteurs. C. R. Acad. Sci. Paris Sér. I Math. 305(19), 805–808 (1987)Google Scholar
  3. 3.
    Brenier, Y.: Polar factorization and monotone rearrangement of vector-valued functions. Comm. Pure Appl. Math. 44(4), 375–417 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Caffarelli, L.A.: A localization property of viscosity solutions to the Monge–Ampère equation and their strict convexity. Ann. Math. (2) 131(1), 129–134 (1990)Google Scholar
  5. 5.
    Caffarelli, L.A.: A-priori estimates and the geometry of the Monge–Ampere equation. Nonlinear partial differential equations in differential geometry (Park City, UT), vol. (2), 5–63 (1992)Google Scholar
  6. 6.
    Caffarelli, L.A.: The regularity of mappings with a convex potential. J. Am. Math. Soc. 5(1), 99–104 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    de Guzmán, M.: Differentiation of integrals in \({ R}^{n}\). In: Measure theory (Proc. Conf., Oberwolfach, 1975), pp. 181–185. Lecture Notes in Math., vol. 541. Springer, Berlin (1976)Google Scholar
  8. 8.
    Delanoë, P., Ge, Y.: Regularity of optimal transport on compact, locally nearly spherical, manifolds. J. Reine Angew. Math. 646, 65–115 (2010)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Delanoë, P., Ge, Y.: Locally nearly spherical surfaces are almost-positively \(c\)-curved. Methods Appl. Anal. 18(3), 269–302 (2011)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Figalli, A., Kim, Y.-H., McCann, R.J.: Continuity and injectivity of optimal maps for non-negatively cross-curved costs (2009). arXiv:0911.3952
  11. 11.
    Figalli, A., Kim, Y.-H., McCann, R.J.: Hölder continuity and injectivity of optimal maps. Arch. Ration. Mech. Anal. 209(3), 747–795 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Figalli, A., Kim, Y.-H., McCann, R.J.: On supporting hyperplanes to convex bodies. Methods Appl. Anal. 20(3), 261–272 (2013)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Figalli, A., Kim, Y.-H., McCann, R.J.: Regularity of optimal transport maps on multiple products of spheres. J. Eur. Math. Soc. 15(4), 1131–1166 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Figalli, A., Rifford, L., Villani, C.: On the Ma–Trudinger–Wang curvature on surfaces. Calc. Var. Partial Differ. Equ. 39(3–4), 307–332 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Figalli, A., Rifford, L., Villani, C.: Necessary and sufficient conditions for continuity of optimal transport maps on Riemannian manifolds. Tohoku Math. J. (2), (63)(4), 855–876 (2011)Google Scholar
  16. 16.
    Figalli, A., Rifford, L., Villani, C.: Nearly round spheres look convex. Am. J. Math. 134(1), 109–139 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Gangbo, W., McCann, R.J.: The geometry of optimal transportation. Acta Math. 177(2), 113–161 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Kim, Y.-H., Kitagawa, J.: On the degeneracy of optimal transportation. Comm. Partial Differ. Equ. (2012). arXiv:1211.6227
  19. 19.
    Kim, Y.-H., McCann, R.J.: Continuity, curvature, and the general covariance of optimal transportation. J. Eur. Math. Soc. 12(4), 1009–1040 (2010)Google Scholar
  20. 20.
    Liu, J.: Hölder regularity of optimal mappings in optimal transportation. Calc. Var. Partial Differ. Equ. 34(4), 435–451 (2009)CrossRefzbMATHGoogle Scholar
  21. 21.
    Liu, J., Trudinger, N.S.: On Pogorelov estimates for Monge–Ampère type equations. Discret. Contin. Dyn. Syst. 28(3), 1121–1135 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Liu, J., Trudinger, N.S., Wang, X.-J.: Interior \(C^{2,\alpha }\) regularity for potential functions in optimal transportation. Comm. Partial Differ. Equ. 35(1), 165–184 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Loeper, G.: On the regularity of solutions of optimal transportation problems. Acta Math. 202(2), 241–283 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Loeper, G.: Regularity of optimal maps on the sphere: the quadratic cost and the reflector antenna. Arch. Ration. Mech. Anal. 199(1), 269–289 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Loeper, G., Villani, C.: Regularity of optimal transport in curved geometry: the nonfocal case. Duke Math. J. 151(3), 431–485 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Ma, X.-N., Trudinger, N.S., Wang, X.-J.: Regularity of potential functions of the optimal transportation problem. Arch. Ration. Mech. Anal. 177(2), 151–183 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    McCann, R.J.: Polar factorization of maps on Riemannian manifolds. Geom. Funct. Anal. 11(3), 589–608 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Pogorelov, A.V.: The regularity of the generalized solutions of the equation \(\text{ det }(\partial ^{2}u/\partial x^{i}\partial x^{j})=\varphi (x^{1}, x^{2},\dots ,x^{n}){\>}0\). Dokl. Akad. Nauk SSSR (200), 534–537 (1971)Google Scholar
  29. 29.
    Rockafellar, R.T.: Extension of Fenchel’s duality theorem for convex functions. Duke Math. J. 33, 81–89 (1966)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, New Jersey (1970)zbMATHGoogle Scholar
  31. 31.
    Schneider, R.: Convex bodies: the Brunn–Minkowski theory. In: Encyclopedia of Mathematics and its Applications, vol. 44. Cambridge University Press, Cambridge (1993)Google Scholar
  32. 32.
    Trudinger, N.S., Wang, X.-J.: On the second boundary value problem for Monge–Ampère type equations and optimal transportation. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), (8)(1), 143–174 (2009)Google Scholar
  33. 33.
    Urbas, J.: On the second boundary value problem for equations of Monge–Ampère type. J. Reine Angew. Math. 487, 115–124 (1997)zbMATHMathSciNetGoogle Scholar
  34. 34.
    Villani, C.: Stability of a 4th-order curvature condition arising in optimal transport theory. J. Funct. Anal. 255(9), 2683–2708 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Villani, C.: Optimal transport. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol 338. Springer, Berlin (2009) (old and new)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California at Los AngelesLos AngelesUSA
  2. 2.Pacific Institute for Mathematical Sciences, University of British ColumbiaVancouverCanada

Personalised recommendations